Jump to content
roseworld

roseworld starting Cymbalta during a time of life change

Recommended Posts

roseworld

I've suffered from generalised anxiety and depression since I was about 13. My parents were against medication, so it was diagnosed but it was never really addressed. I was first started on Lexapro at 17 because of a serious eating disorder. The Lexapro was amazing in helping my anxieties around food, within a couple of months I was able to eat with fairly normal regularity. Before the Lexapro I wasn't eating anything more than an apple or a slice of bread a day.

 

I was taken off Lexapro after a year because I felt I didnt need it anymore. The anxiety continued, just not around food. Over several years I was diagnosed by different doctors with a variety of disorders including PTSD and Bipolar disorder, neither of which rang true to me. I developed compulsive self-harming behaviours and severe social anxiety. I was reluctant to use medication again, but over the past four years now I've been tried on Lexapro again and Zoloft several times in varying doses.

At times they've helped for a somewhat but not how I hoped they would.  At that time I wasn't always great at always taking the medication, and my tendency to self-medicate with alcohol didnt help. I still felt unable to function normally day-to-day. Studying was impossible, social situations were still incredibly difficult.

I turned over a new leaf this year, really wanting to see a change. After being on a high dose of Lexapro the past six months I've been feeling its not right. When on a low dose I didnt feel notably better at all, and on a higher dose my sleep is terrible, I cant eat, I have trouble leaving my house, have trouble looking people in the eye I have awful nausea and no energy at all.

I've now been prescribed Cymbalta, I'll start the course tomorrow. I think this is the first time I've tried a SNRI rather than a SSRI.

My worry is that I'm going through a really difficult time emotionally right now, my partner unexpectedly left me. I'm scared that the strange symptoms that often occur during the first few weeks of a new drug might make everything a lot harder.

I'd just be very interested to know what anyone else's experience has been in starting Cymbalta, how it felt, and how long it was before you noticed an improvement.

 

Thank you for any advice or support you can give, I hope I can do the same for others.

Share this post


Link to post
bubble

Hello Roseworld and welcome to SA.

 

I'm sorry to hear about your struggles. Have you ever tried to address your issues with any form of talk therapy?

 

I was a very troubled young person and started drug  "treatment" at one point whichI regret bitterly. The only thing I feel has helped me was gaining insights into my issues and learning startegies to cope with them. Drugs just brought more and even worse problems than I had initially.

 

This forum gathers people who have been harmed by psychotropic medication and have seen our brain physiology changed so much that coming off them to escape their side effects caused us awful and debilitating symptoms. The purpose of the forum is to help people get off the drugs and provide support in the process. We advocate for non drug ways of coping with symptoms.

 

We found that whatever issues we had were not "treated" by drugs but maybe just suppressed at best while introducing a whole lot of awful symptoms we never had before. If we could turn back the clock we would never have gone on them.

 

I would highly recomment reading Anatomy of an Epidemic by Robert Whitaker to inform yourself about the myths that led us to believe that drugs are a solution.

 

It seems that these drugs have never really agreed with you so if I were you I would stay off them. Cymbalta is especially difficult to come off.

 

The decision is yours but these have been the experiences of people here. You can read a few stories for more details...

 

Best,

Bubble

Share this post


Link to post
roseworld

Hi Bubble,

 

Thanks so much for taking the time to reply to me. I'm sorry to hear of your own struggles, and I'm pleased for you that you've had the most success through non-drug methods.

In answer to your question, yes I've been attending therapy regularly most of the time for the past 7 years.

Ironic fun fact: I'm a recently graduated psychologist.

 

I'm sorry, maybe I got the wrong idea about this forum I certainly don't want to step on anyone's toes. Is it only for people who believe in non-drug treatments? I ask because you seem to speak on behalf of everyone else.

 

I respect those views absolutely, I'm happy for people who can get success this way. But for myself I feel a balance of medication and therapy is the way to go, it's just a matter of getting the right medication combination for me. I came to this site hoping to read the experiences of others as they go on, get off, or change medications.

I hope I'm in the right place.

Share this post


Link to post
KarenB

Hello Roseworld,

 

It sounds as if you are in a place of wanting to know more, and possibly of questioning what you've been told previously about medications - and that's a really healthy place to be in.  Hearing other experiences can be great for building or growing our understanding of things that affect us so intensely.  Have you had a look at the success stories topic on this forum?  Really encouraging.  

 

Speaking for myself, I had an initial good experience when I started anti-depressants - I got some perspective, got less angry and lost, was a better mother.  BUT, then that first a/d stopped working for me, and I tried another, then another.  I up-dosed, switched, tried to taper, re-updosed, switched meds - what a cycle, and I never had any further improvement.  I've since learned, by reading Anatomy of an Epidemic, that this is frequently the case - there is some initial helpfulness, but once that window closes a person is very unlikely to find it again in another drug.  For me, all that happened after that first one was an increase in my sensitivities to drugs and therefore it was much harder to taper in the long-run.

 

I hope I don't sound too insistent, that is not my intent.  Simply, I dearly wish I'd known then what I know now, so am sharing with you in case it is at all helpful..

 

Whatever you decide, I wish you healing,

Karen 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy